Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 23, 2022, 2:16 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2022, 2:16 PM MDT (20:16 UTC)
- Expired
- Jun 23, 2022, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 210 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WGUS55 KSLC 232016
FFWSLC
UTC017-055-232315-
/O.NEW.KSLC.FF.W.0004.220623T2016Z-220623T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
216 PM MDT Thu Jun 23 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northern Garfield County in southern Utah...
Southeastern Wayne County in southern Utah...
* Until 515 PM MDT.
* At 216 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry
washes, slot canyons and slickrock areas.
* Some locations that will experience flash flooding include...
Hanksville.
This includes the following highways...
Utah Route 95 between mile markers 2 and 23.
This includes the following streams and drainages...
Hells Hole Canyon, Little Bull, Little White Roost, Robbers Roost,
Poison Springs Canyon and other drainages in the area. This
warning also includes the Dirty Devil from the confluence with the
Fremont south 25 miles. This warning may need to be extended
southward if flows are high on the Dirty Devil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3815 11078 3836 11072 3836 11068 3840 11069
3842 11021 3811 11022 3806 11059 3805 11081
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:06 PM MDT, 10 minutes earlier.
Area forecast discussion, Jun 23, 2:06 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 206 PM MDT Thu Jun 23 2022 .SYNOPSIS...A weak low pressure system will cross the area late today through Friday, interacting with moisture in place to bring a threat of showers and thunderstorms. High pressure will bring a warming trend over the weekend. && .SHORT TERM (Through 12Z/6AM Saturday)...A weak upper low, currently noted over the western Great Basin, will continue to move through the region through early tomorrow morning. As this low moves through the region through the remainder of the afternoon and evening hours today, it will combine with moisture set in place from deep southerly flow and generate scattered showers and thunderstorms across the northern half of the CWA. Given the near surface/ sub- cloud environment is still dry (~1200J/kg DCAPE), the main threat associated with these storms will be gusty and erratic outflow winds in excess of 40 mph. With the aforementioned low moving through the area in the late evening and overnight, thinking that the threat for showers and thunderstorms will continue through ~0300, especially for northern Utah and southwest Wyoming. In general, this threat is expected to stretch from the I-15 corridor westward and from ~US-6 northward. South and east of this area, afternoon convection in southern and eastern Utah will maintain potential to generate heavy rainfall and flash flooding through ~2100 MDT. The upper low will drape a weak frontal boundary across the northern half of Utah and southwest Wyoming by the morning hours on Friday (700mb temps drop by ~3-4C). With the subtly cooler airmass in place across the northern half of the CWA, temperatures are expected to be cooler than Thursday by about 5F. Remnant showers and isolated thunderstorms will be possible across the northern half of the CWA before ~1500-1600 MDT as turbulent flow combines with the lingering moisture. Locally heavy rainfall will be possible, and may pose flash flooding threats to recently burned areas. Heading through the remainder of the evening hours, convection will largely taper off as more stable air builds in the wake of the departing low/ wave. For southern Utah, a largely dry day is expected on Friday. An uptick in southwesterly flow aloft will be noted as the aforementioned wave moves across northern Utah, filtering in drier air over the southern half of the CWA. That said, lower level moisture will linger and generate at least an isolated threat of showers and thunderstorms during the afternoon hours, but the threat of heavy rainfall and flash flooding will be much lower. Near critical fire weather conditions are expected in far southern Utah, however, large areal extent of such conditions are not anticipated. Thus, fire weather headlines will not be made. Moisture will flux back into the region by the weekend, bringing more chances for daily showers and thunderstorms. .LONG TERM (After 12Z/6AM Saturday)...The monsoonal pattern that will effect the CWA during the short term period is expected to persist and keep wet conditions through the weekend, mainly for high terrain sites in central/southern UT and areas east of I-15. A NW Pacific low is expected to form at the beginning of following work week that will graze to our north, promoting mostly zonal/SW flow aloft over the CWA by Tuesday. The zonal flow aloft over the CWA will promote warming back into the region as most northern UT valleys could creep back towards 100F and the remainder of the UT and SW Wyoming being back within a couple degrees of seasonal values. Remaining moisture from the monsoonal pattern combined with favorable dynamics from the northern grazing low could continue to kick off rounds of precipitation and thunderstorms for the CWA through the end of the extended period but is more expected to be more spotty/isolated. Deterministic and ensemble members both agree on high pressure persisting over the southern plains which will continue to push moisture into UT. Ensemble members also keep moderate chances around 30-60% for precipitation to form for most of the days over the extended. While there are no large risks within the extended, any rain showers or thunderstorms forming within the monsoonal pattern could make or add to any ongoing flood scenarios. && .AVIATION...KSLC...VFR conditions will persist through much of the TAF period for the SLC terminal. An area of low pressure moving through the region will keep winds out of the south and gusting near 20kts during the afternoon. Additionally, scattered afternoon thunderstorms are slowly developing across UT and while CIGS are expected to remain above obscuration levels, potential storms and showers could create short periods of MVFR/IFR conditions as well as stronger and erratic wind gusts from storm outflow boundaries. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions mixed with brief MVFR/IFR conditions will exist for all of Utah and SW Wyoming. A low pressure system moving through the region, promoting southwesterly winds that could gust near 20-25kts for most locations during the afternoon. This low is expected to help develop afternoon rain showers and thunderstorms which could lead to short periods of MVFR/IFR conditions from lower CIGS and even mountain obscuration as well as gusty winds from potential storm outflow boundaries. && .FIRE WEATHER...An upper low noted over the western Great Basin will continue to weaken an move through the region later this evening through tomorrow morning. As the wave moves through the area, broad forcing will help generate shower and thunderstorm activity across the northern half of Utah, bringing a threat for gusty and erratic outflow winds, lightning, and isolated heavy rainfall. Storms across southern Utah will generally decrease in coverage and dissipate through the late evening hours, mainly following sunset. With all the shower and thunderstorm activity, overnight humidities are expected to make good to excellent recoveries. Tomorrow, the aforementioned wave will depart the region through the second half of the day, allowing any ongoing shower and/ or thunderstorm activity across northern Utah to dissipate. A cooler airmass will be noted across the northern half of Utah, allowing for much more moderated minimum humidities from about Nephi northward. For southern Utah, however, an uptick in southwesterly winds will help bring in locally drier air. With this in mind, elevated fire weather conditions are expected across southern Utah tomorrow, with localized near critical conditions possible closer to the Utah/ Arizona border region. No fire weather headlines have been made at this time. Moisture is expected to flux back into southern Utah and throughout the remainder of the area over the weekend and increase the daily chances for showers and thunderstorms. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Webber / Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Jun 23, 11:16 AM MDT, 3 hours before
Special Weather Statement
National Weather Service Salt Lake City UT
1116 AM MDT Thu Jun 23 2022
UTZ125-126-231800-
Upper Sevier River Valleys UT-Southern Mountains UT-
1116 AM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of northwestern
Garfield and east central Iron Counties through NOON MDT...
At 1116 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Panguitch, or 23 miles south of Beaver, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Garfield and east central Iron Counties.
This includes US Route 89 between mile markers 137 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3797 11258 3815 11238 3815 11232 3795 11217
3789 11252
TIME...MOT...LOC 1716Z 239DEG 12KT 3796 11248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Jun 23, 11:30 AM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1130 AM MDT Thu Jun 23 2022
UTZ125-129-231815-
Capitol Reef National Park and Vicinity UT-Southern Mountains UT-
1130 AM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 1215 PM MDT...
At 1130 AM MDT, Doppler radar was tracking a strong thunderstorm near
Torrey, or 9 miles west of Capitol Reef National Park, moving east
at 10 mph. Additional thunderstorms are developing south and west of
the main storm.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park, Torrey, Teasdale and Fruita.
This includes the following highways...
Utah Route 12 between mile markers 105 and 122.
Utah Route 24 between mile markers 68 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3801 11160 3822 11165 3840 11120 3814 11113
TIME...MOT...LOC 1730Z 258DEG 7KT 3824 11137
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CRKSpecial weather statement, Jun 23, 12:13 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1213 PM MDT Thu Jun 23 2022
UTZ125-129-130-231900-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
Southern Mountains UT-
1213 PM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of northeastern
Garfield and south central Wayne Counties through 100 PM MDT...
At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capitol Reef National Park, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park, Fruita and Caineville.
This includes the following highways...
Utah Route 12 near mile marker 116.
Utah Route 24 between mile markers 79 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3811 11132 3828 11136 3837 11101 3806 11100
TIME...MOT...LOC 1812Z 270DEG 9KT 3820 11127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Jun 23, 12:31 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1231 PM MDT Thu Jun 23 2022
UTZ113-120-231915-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
1231 PM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of western Carbon
County through 115 PM MDT...
At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Price, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Price, Helper, Wellington and Kenilworth.
This includes the following highways...
US Route 6 between mile markers 232 and 256.
Utah Route 10 between mile markers 59 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3946 11088 3958 11104 3981 11073 3953 11055
TIME...MOT...LOC 1831Z 240DEG 14KT 3954 11089
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WarthenLocal storm report, Jun 23, 12:35 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1235 PM MDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD ESE CAPITOL REEF NP 38.28N 111.19W
06/23/2022 WAYNE UT PARK/FOREST SRVC
CAPITOL REEF NATIONAL PARK REPORTED SR-24 IS IMPASSABLE
NEAR MILE MARKER 83 DUE TO FLOOD WATERS FROM GRAND WASH.
SCENIC DRIVE HAS ALSO BEEN CLOSE, AND THE PARKING LOT AT
THE GRAND WASH TRAILHEAD HAS FLOODED.
&&
CHURCHSpecial weather statement, Jun 23, 1:30 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
130 PM MDT Thu Jun 23 2022
UTZ117-120-121-232015-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
130 PM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of west central Emery
and east central Sevier Counties through 215 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of Clawson, or 34 miles north of Capitol Reef
National Park, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emery.
This includes the following highways...
Interstate 70 between mile markers 90 and 107.
Utah Route 10 between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3871 11132 3874 11136 3879 11140 3884 11138
3898 11121 3878 11101 3872 11126
TIME...MOT...LOC 1930Z 230DEG 12KT 3877 11134
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:16 AM MDT | Special Weather Statement | SLC | Piute | 44 min |
| Jun 23, 11:30 AM MDT | Special Weather Statement | SLC | Wayne | 45 min |
| Jun 23, 11:51 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 5 hr |
| Jun 23, 12:13 PM MDT | Special Weather Statement | SLC | Wayne | 47 min |
| Jun 23, 12:31 PM MDT | Special Weather Statement | SLC | Carbon | 44 min |
| Jun 23, 12:47 PM MDT | Areal Flood Advisory | SLC | Carbon | 118 min |
| Jun 23, 1:06 PM MDT | Flash Flood Warning | SLC | Wayne | 4 hr |
| Jun 23, 1:26 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 34 min |
| Jun 23, 1:30 PM MDT | Special Weather Statement | SLC | Emery | 45 min |
| Jun 23, 1:46 PM MDT | Areal Flood Advisory | SLC | Emery, Sevier | 119 min |
| Jun 23, 1:56 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 64 min |
| Jun 23, 2:17 PM MDT | Special Weather Statement | SLC | Sevier | 43 min |
| Jun 23, 2:19 PM MDT | Special Weather Statement | SLC | Emery | 41 min |
| Jun 23, 2:36 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 38 min |
| Jun 23, 2:47 PM MDT | Special Weather Statement | SLC | Carbon | 43 min |
| Jun 23, 3:42 PM MDT | Special Weather Statement | SLC | 63 min | |
| Jun 23, 4:12 PM MDT | Special Weather Statement | SLC | Tooele | 63 min |
| Jun 23, 4:27 PM MDT | Special Weather Statement | SLC | Juab | 48 min |
| Jun 23, 4:37 PM MDT | Special Weather Statement | SLC | Kane | 38 min |
| Jun 23, 4:57 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 48 min |
| Jun 23, 5:04 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jun 23, 5:47 PM MDT | Special Weather Statement | SLC | Davis | 58 min |
| Jun 23, 5:49 PM MDT | Special Weather Statement | SLC | Davis | 26 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.